A survivor’s experience with naloxone

APhA–ASP POLICY STANDING COMMITTEE

At the APhA2015 APhA–ASP House of Delegates in March, the Academy passed Resolution 2015.4 Increased Access to Opioid Reversal Agents. The resolution includes the following:


  1. APhA–ASP supports state and federal legislation to increase access to opioid reversal agents.

  2. APhA–ASP encourages pharmacists and student pharmacists to provide public education about opioid reversal agents, including proper administration in situations of opioid-related drug overdose.


Since 1996, it is estimated that through community-based naloxone (Narcan) programs, more than 26,000 lives have been saved. The account featured here is from one such patient. The following excerpt, from the blog post “Overdose!,” was published anonymously by the Harm Reduction Coalition at www.hrc.org and is reprinted with permission. We are reprinting this to share the impact that these programs have for the beneficiaries of this life-saving medication. 


A personal story


The last time I overdosed I was revived with Narcan. While it was a terrifying experience, I am extremely grateful to both the person who found me and the paramedic who saved my life. I overdosed because I used too much dope in too short a time period and because I had taken a large quantity of viks, percs, and benzos within the last 24 hours. Even as I did repeated shots, I knew I was using too much. But at the time that fact was irrelevant; the most important thing to me was to get out of my head. 


Looking back, I can say that I was stupid, acted irresponsibly, and put a lot of people at risk for getting busted, or having to deal with a dead body upon arriving home. But that’s in retrospect.


One of the things outreach workers always tell us is not to use drugs alone. This is an excellent idea but not always a viable one. Being strung out is more about day-to-day survival and less about partying and being social. Furthermore, we often use drugs in isolation because of the social stigma. All of this makes it difficult for each of us to interact with other users. 


The last time I “OD’d,” I was alone all night while my husband was at work. The agreement was to wait for him to get home so we could get high together, but I was bored and decided I wanted to get a few shots in before he returned. When he finally came home, I was unconscious. 


Naloxone administration


Like all users, I have heard horrible things about Narcan. But, as I said in the beginning, I am grateful to the paramedic who administered it because if she hadn’t, I wouldn’t be alive. The paramedic who gave me the shot did not hate junkies. After I had been revived, she was decent enough to explain to me the steps she’d taken to bring me back. First, she took care of my breathing so I didn’t die while she was waiting to see how much Narcan was needed to revive me. Second, my breathing was monitored for over 3 hours to see whether I needed additional shots. 


Getting hit with Narcan is messed up. One minute you are unconscious and the next minute you are completely straight. The main thing I remember about it is that I really wanted to get high again, and I couldn’t stop shaking or get my teeth to stop chattering. I was also super agitated, a feeling I spend a lot of time, energy, and drugs trying to avoid. Narcan is scary; even the name makes me nauseous. I’ve been with people who have been brought back from an OD with Narcan and just hearing the word Narcan makes them stand up and bolt from the door. But no matter how it felt, if it had not been given to me by someone who knew what they were doing, I wouldn’t be writing this today.


The debate


I realize that there is a debate among service providers surrounding the pros and cons of the distribution of Narcan. Until we understand the effects of consistent, widespread Narcan distribution, the debate should continue without hindering users’ access to this potentially lifesaving tool. However, as an opiate user, I also feel it is imperative to let other opiate users know that a shot of Narcan will not revive someone from an overdose every time. 


Each overdose I have been involved in where Narcan was necessary has required more than one dose, administered over several hours. In fact, it has required repeated injections, and more importantly, someone who knew how to perform resuscitative breathing. Users have learned how to do this through their own self-education and through needle exchange programs that offer CPR training and overdose prevention groups. 


When you throw Narcan into the mix, you are merely providing an additional tool to prevent a lethal overdose. But, it should not be used exclusively in the absence of a more extensive program of overdose prevention and lifesaving tools.